Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 281, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 1998, 5:36 PM CDT for Clark County, Kansas. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 1998, 5:36 PM CDT (22:36 UTC)
- Expired
- Jul 25, 1998, 6:25 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Clark County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 5:40 PM CDT | Hail 1 | Minneola, KS | |
| Jul 25, 5:42 PM CDT | Hail 0.88 | Minneola, KS | |
| Jul 25, 5:42 PM CDT | Thunderstorm Wind 57 | Minneola, KS | |
| Jul 25, 5:50 PM CDT | Hail 0.75 | Minneola, KS | Hail completely covered the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
619 WUUS1 KDDC 252235 RRA SVRDDC KSC025-252325- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 536 PM CDT SAT JUL 25 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLARK COUNTY IN SOUTHWESTERN KANSAS * UNTIL 625 PM CDT * AT 533 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF MINNEOLA MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED MINNEOLA BY 600 PM CDT THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. MCAVOY/PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:41 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 25, 2:41 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 241 PM CDT SAT JUL 25 1998 12Z ANALYSIS SHOWS LITTLE IN THE WAY OF HGHT CHANGES OVER THE SRN PLAINS LAST 24 HRS. MOST INTERESTING FEATURE AT H5 WAS 50-70M HGHT RISES OVER THE PAC NW...WHICH MATCHES W/2 DAY LOOP ON VAPOR IN SHOWING HGHTS REALLY BEGINNING TO RISE CENTERED ON 130W. LOOKS LIKE PATTERN WL TRY TO BECOME MORE MERIDIANAL OVER ERN PAC AND CANADA... AS S/W ENERGY DIVES INTO THE GREAT LAKES REGION BY MONDAY. FOR TONIGHT HOWEVER...H5 JET ON THE ORDER OF 30KTS CONTINUES ON THE PERIPHERY OF STRONG SRN PLAINS H5 RIDGE. LOTS OF LITTLE SWIRLS ON THE PERIPHERY OF THIS HIGH AS WELL. I LIKE THE ETA SOLUTION OF KEEPING THE LL MOIST AXIS OVER SRN KS AND ERN CO THIS EVENING. LIKE THE PAST TWO DAYS...SOME LATE DAY TSRA WL FIRE ALONG THE WARM FRONT. HOWEVER...THE BEST ACTION SHOULD FIRE ON THE HIGHER TERRAIN OF ERN CO AND THEN RIDE THE COLD POOL OUT INTO WRN KS OVERNIGHT...WHERE LL JET OF 30KTS WL MAINTAIN IT NICELY. BASED OF RAINFALL OVER PAST 3 DAYS...AND 18Z CONFERENCE CALL...WL GO FFA OVER THE NRN 1/3RD OF CWA. AREA OF SUBSIDENCE AROUND H5 HIGH HAS PUSHED JUST A LITTLE FURTHER N TDA...AND WL HAVE TO WATCH SFC BNDRY AND MAKE LAST MINUTE DECISION ON HOW HIGH TO CARRY POPS IN SRN TIER. MODELS ALL PUSH THE FRONT A LITTLE FURTHER S BY SUN...MOSTLY IN RESPONSE TO COLD SURGE CAUSED BY OVERNIGHT CONVECTION...AS WELL AS SOME INFLUENCE OF MARITIME HIGH BEHIND RATHER WEAK LEADING VORT. THIS MAKES FOR A FUN TEMPERATURE FORECAST...AS HIGHS IN THE SRN ZONES COULD BE ANYWHERE FORM 80 TO 95. BY 12Z LL JET REALLY LOOKS TO VEER...AND I THINK MOST TSRA WL BE GONE BY THEN...W/SFC BNDRY POSSIBLY S OF CWA...THINK I GET BY W/30 POPS MOST ZONES DURING THE DAY (POSSIBLY LOWER). SUN NGHT WRLY MID LEVEL FLOW LOOKS TO WEAKEN AND LL JET DOESN/T LOOK AS STRONG. STILL...THERE IS A MID LEVEL DEFORMATION ZONE OVER REGION AND DWPTS STILL QUITE HIGH. THE NGM LOOKS TO BE OVERDONE W/THE STRENGTH OF THE CLD FRNT...AND I TEND TO LIKE THE WEAKER ETA. WL GO LIKELYS AND CHANCE N AND LET LATER SHIFTS WORK FROM THERE. ON MON GOOD UPSLOPE DEVELOPS IN ERN CO...W/A FAIR AMOUNT OF CLOUDS ALONG AND N OF FRONTAL BNDRY INTO THE PLAINS AS WELL. AS IM SKEPTICAL ABOUT THE STRENGTH OF THE FRONT...I DO NOT THINK THE AIRMASS DRIES OUT ANY...IN FACT...IT LOOKS AS IF WE WL CONTINUE TO CONCENTRATE LOW AND MID LEVEL MOISTURE OVER THE REGION. ONCE AGAIN THE QUESTION IS TIMING OF POPS. W/LIMITED SFC CONVERGENCE...THINK MOST TSRA WL HOLD OFF UNTIL THE EVENING HRS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 067/085 065/086 066 635 GCK 065/086 063/089 065 635 EHA 067/090 065/088 065 635 LBL 067/088 065/087 066 635 HYS 066/082 064/088 067 834 P28 072/093 070/088 070 436 .DDC...FLASH FLOOD WATCH FOR TONIGHT...FFA KSZ030-031-043>046. MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 12:46 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 44 min |
| Jul 25, 12:55 AM CDT | Severe Thunderstorm Warning | DDC | Grant | 50 min |
| Jul 25, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 47 min |
| Jul 25, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.